Alert archive / Kansas / Wind Advisories in 2008

Wind Advisory 10, NWS Goodland, KS

April 24, 200813 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this wind advisory at Apr 24, 2008, 1:55 PM CDT for 13 counties in Kansas; Cheyenne County, Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Red Willow County, Nebraska. It took effect at Apr 24, 2008, 10:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 24, 2008, 1:55 PM CDT (18:55 UTC)
In effect from
Apr 24, 2008, 10:00 PM CDT
Expired
Apr 25, 2008, 7:00 AM CDT
In force
9 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Decatur County, KS, Gove County, KS, Graham County, KS, Greeley County, KS, Logan County, KS, Norton County, KS, Rawlins County, KS, Sheridan County, KS, Sherman County, KS, Thomas County, KS, Wallace County, KS, Wichita County, KS, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 40 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGLD 241855
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT THU APR 24 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-250900-
/O.NEW.KGLD.WI.Y.0010.080425T0300Z-080425T1200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
1255 PM MDT THU APR 24 2008 /155 PM CDT THU APR 24 2008/

...WIND ADVISORY IN EFFECT FROM 9 PM MDT /10 PM CDT/ THIS EVENING
TO 6 AM MDT /7 AM CDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 PM MDT /10 PM CDT/ THIS
EVENING TO 6 AM MDT /7 AM CDT/ FRIDAY. 

A STRONG COLD FRONT WILL MOVE THROUGH THE TRI STATE AREA TONIGHT.
THE FRONT WILL BE NEAR THE COLORADO STATE LINE EARLY THIS 
EVENING...REACHING THE HILL CITY AREA AROUND MIDNIGHT. STRONG
NORTHWEST WINDS OF 20 TO 40 MPH WITH GUSTS AS HIGH AS 55 MPH WILL
DEVELOP BEHIND THE FRONT. AREAS OF BLOWING DIRT WILL ALSO REDUCE
VISIBILITIES...ESPECIALLY IN OPEN COUNTRY. THE WINDS WILL SUBSIDE
AROUND SUNRISE FRIDAY MORNING.

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$
24
2 follow-up statements
000 
WWUS73 KGLD 250710
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
110 AM MDT FRI APR 25 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251200-
/O.CON.KGLD.WI.Y.0010.000000T0000Z-080425T1200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
110 AM MDT FRI APR 25 2008 /210 AM CDT FRI APR 25 2008/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT /7 AM CDT/
EARLY THIS MORNING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM MDT /7 AM CDT/ EARLY
THIS MORNING. 

NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
FOR ANOTHER FEW HOURS BEFORE SLOWLY SUBSIDING. 

A WIND ADVISORY MEANS THAT STRONG AND GUSTY WINDS MAY AFFECT
TRAVEL...ESPECIALLY LIGHT WEIGHT OR HIGH PROFILE VEHICLES. BE
PREPARED FOR SUDDEN WIND GUSTS WHICH MAY RESULT IN LOSS OF
VEHICLE CONTROL.

$$

DDT
000 
WWUS73 KGLD 251150
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
550 AM MDT FRI APR 25 2008


COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251300-
/O.EXP.KGLD.WI.Y.0010.000000T0000Z-080425T1200Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
550 AM MDT FRI APR 25 2008 /650 AM CDT FRI APR 25 2008/

...WIND ADVISORY WILL EXPIRE AT 6 AM MDT /7 AM CDT/ EARLY THIS
MORNING...

THE WIND ADVISORY WILL EXPIRE AT 6 AM MDT /7 AM CDT/ EARLY THIS
MORNING. 

SUSTAINED WINDS OF 30 MPH OR WIND GUSTS IN EXCESS OF 45 MPH ARE NO
LONGER EXPECTED. THEREFORE...THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE ON TIME. 


$$

DDT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this wind advisory went out at Apr 24, 3:00 AM CDT, 10 hours 55 minutes earlier.

Area forecast discussion, Apr 24, 3:00 AM CDT, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
200 AM MDT THU APR 24 2008

.DISCUSSION...FORECAST CONCERNS ARE ON PRECIPITATION CHANCES TODAY
AND TONIGHT FOLLOWED BY HOW WINDY IT WILL BE TONIGHT THROUGH
SATURDAY.

TODAY-TONIGHT...AT 06Z STRATUS HAS ALREADY REACHED INTERSTATE 70
FROM THE SOUTHEAST AS LOW LEVEL JET STRENGTHENS (KGLD VAD SHOWING
68 KTS 3000 FT UP). EXPECT THIS EXTENSIVE CLOUDINESS TO CONTINUE
RACING NORTH ACROSS ALL BUT FAR EASTERN COLORADO THROUGH 12Z OR SO
BEFORE WEST TO NORTHWEST WINDS BEHIND A DRYLINE MOVE IN. FROM 18Z-
00Z A SURFACE LOW WILL DEEPEN ACROSS THE SOUTHWEST PORTION OF THE
AREA WITH INCREASING MID LEVEL MOISTURE FROM THE WEST AS SOME
UPPER SUPPORT MOVES IN ALONG WITH THE NOSE OF AN 80+ KT 250 JET
MAX. COMBINATION OF INSTABILITY/JET DYNAMICS AND OVERALL MOISTURE
THROUGH THE COLUMN WOULD SUPPORT CURRENT POP/WX GRID ORIENTATION
GENERALLY FROM FLAGLER TO WALLACE COUNTY TOWARD LEOTI KANSAS AND
POINTS NORTH. BEST CHANCE ACROSS THE FAR EAST AND NORTH WHERE
BETTER INSTABILITY AND PROXIMITY TO NOSE AND LEFT FRONT QUAD OF
UPPER JET IS EXPECTED. SEVERE STORMS EXPECTED WITH LARGE
HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE. NUDGED AFTERNOON
HIGHS UP A FEW MORE DEGREES WITH NEAR 80 ACROSS THE
NORTH/NORTHWEST AND MID 80S ACROSS THE SOUTH.

0-6KM WINDS SUGGEST ACTIVITY WILL LIFT NORTHEAST INTO NEBRASKA
EARLY TONIGHT WHILE GFS/NAM 250 JET DIVERGENCE FORECAST SUGGEST A
WELL ORGANIZED CLUSTER OR MCS. WILL BUMP POPS UP JUST A BIT MORE
(JUST UNDER LIKELY CATEGORY) ACROSS THE EAST AND NORTH THROUGH
MIDNIGHT BEFORE UPPER TROUGH AXIS AND COLD FRONT MOVE IN SHUNTING
PRECIP SLOWLY OUT OF THE AREA THROUGH EARLY SATURDAY MORNING.
WINDY CONDITIONS ARE EXPECTED AS WELL AS NORTHWEST WINDS OF 25 TO
30 MPH USHER IN THE MUCH COOLER AIR.

FRIDAY-SATURDAY...IT WILL BE WINDY EARLY IN THE DAY AND MUCH
COOLER AS 850 TEMPERATURES DROP ABOUT 20-25 DEGREES FROM THURSDAYS
EXPECTED READINGS. THIS PLUS THE VARIOUS 2M/MOS GUIDANCE NUMBERS
GENERALLY FAVOR HIGHS IN THE 60-65 RANGE. FOR FRIDAY NIGHT MOSTLY
MID AND ESPECIALLY HIGH LEVEL CLOUDINESS INCREASES AHEAD OF
ANOTHER UPPER TROUGH WHICH SHOULD MAKE IT INTO THE AREA LATE IN
THE DAY SATURDAY. THIS WILL BRING ANOTHER INCREASE IN WIND AND
PERHAPS A FEW SHOWERS.

SATURDAY NIGHT...STRONG HIGH PRESSURE MOVES IN ALLOWING WINDS TO
DECREASE AND TEMPERATURES TO FALL BELOW FREEZING FOR MANY IN THE
AREA. WILL HAVE DAYSHIFT INQUIRE WITH LOCAL EXPERTS ON GROWING
SEASON STATUS TO INVESTIGATE THE NEED FOR ANY FROST/FREEZE
HIGHLITE POSSIBILITIES.

SUNDAY-WEDNESDAY...NO CHANGES MADE AT PRESENT TIME.

DDT

&&

.AVIATION...

FOR THE UPCOMING 12Z TAFS...IFR CIGS AROUND 1K FT CURRENTLY AT KGLD
WILL MOVE EAST OF THE SITE BEFORE 12Z TAFS ARE DUE AS WEST THEN
NORTHWEST WINDS AND DRIER AIR MOVE IN. FOR KMCK STRATUS WILL BE
EAST OF THE SITE BY 15Z OR SO. INSTABILITY WILL DEVELOP DURING THE
LATE MORNING THROUGH EARLY AFTERNOON HOURS ALLOWING THUNDERSTORMS
TO DEVELOP AROUND 21Z-00Z...BEST CHANCE AT KMCK WHERE INSTABILITY
IS GREATEST AND MOISTURE PROFILE BETTER. WILL KEEP CB MENTIONED
THERE AND KEEP IT OUT OF THE KGLD TAF. FOR TONIGHT STRONG
NORTHWEST WINDS OF 25KT WITH HIGHER GUSTS WILL MOVE IN FROM THE
NORTHWEST AND CONTINUE THROUGH 12Z. AS FAR AS PRECIP
POTENTIAL...KMCK HAS THE BEST CHANCE OF PRECIP THROUGH 08Z OR SO
AS MESOSCALE CONVECTIVE SYSTEM DEVELOPS NEAR OR SLIGHTLY NORTHEAST
OF THE TAF SITE. WILL KEEP CB MENTIONED THROUGH THIS TIME AND
FUTURE FORECAST MAY NEED TO ADD SOME VIS/CIG RESTRICTIONS.

DDT

&&

.FIRE WEATHER...

WILL NEED TO WATCH FAR EASTERN COLORADO FOR POTENTIAL FIRE WEATHER
HIGHLITES AS VERY LOW DEWPOINTS AND THUS RH VALUES MOVE IN FROM
THE WEST. WESTERLY COMPONENT TO THE WINDS WILL ALSO INCREASE
POSSIBLY LEADING TO SOME FIRE WEATHER WATCHES OR RED FLAG WARNINGS
BEING ISSUED LATER TODAY. TIMING IS A BIT UNCERTAIN RIGHT NOW SO
NOTHING WILL BE ISSUED BUT WILL BE ADDRESSED IN THE HWOGLD
PRODUCT.

DDT

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Apr 24, 10:35 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
935 AM MDT THU APR 24 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
935 AM MDT THU APR 24 2008 /1035 AM CDT THU APR 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BEGINNING LATE THIS
AFTERNOON AND TONIGHT. THE GREATEST THREAT WILL BE GENERALLY ALONG
AND EAST OF A LINE FROM BENKELMAN TO GOVE. LARGE HAIL...STRONG WINDS
AND TORNADOES WILL BE POSSIBLE WITH THE STRONGEST STORMS.

AS A SURFACE COLD FRONT MOVES THROUGH...WINDS WILL SWITCH TO THE
NORTHWEST AND INCREASE TO 25 TO 35 MPH WITH HIGHER GUSTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY. AT THIS TIME...CLOUD
TO GROUND LIGHTNING APPEARS TO BE THE GREATEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 5:46 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman16 min
Apr 24, 6:07 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas53 min
Apr 24, 6:42 PM CDTSevere Thunderstorm WarningGLDRawlins55 min

Nearby

Wind Advisories in Kansas, 2008Wind Advisories in Colorado, 2008Wind Advisories in Nebraska, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.